Save Money in this Sunday's paper

People’s Pharmacy

comments

Tasty home remedy stopped migraine

By Joe & Terry Graedon
Joe and Terry Graedon
Joe and Terry Graedon are authors of The People's Pharmacy book and host an award-winning health talk show on public radio.

Q: I have suffered with migraines for decades and rely on sumatriptan (Imitrex) to control my pain. The other day I was visiting friends, and I felt the all-too-familiar start of a bad headache (pain behind my right eye).

I didn’t have any medication with me, but my friends offered a home remedy from your column. I am a physician and skeptical of such nonsense. But I had nothing to lose, so I sipped ice water and then gobbled down a dish of chocolate ice cream. To my amazement, the migraine disappeared. This has never happened before, so I am grateful.

A: Many others report that inducing “brain freeze” (an ice-cream headache) can stop a migraine from developing. Thanks for sharing your skepticism and success.

Soggy side effect of Chantix

Q: I started taking Chantix last month to quit smoking. I have wet the bed twice since starting. Both times I had extremely lucid dreams of getting up and going to the bathroom, and both times woke up in a puddle. I know dreams are a side effect of Chantix, but I didn’t know they could lead to soggy sheets.

A: It is easy to feel like you are the only one experiencing this side effect, but other readers have shared similar reports. Here is one: “I wet the bed this morning after being on Chantix for three weeks. I woke up thinking my 3-year-old had climbed in bed and had an accident. When I realized he wasn’t there, it sank in that I had in fact wet the bed at age 25. Waking my husband up at 4 a.m. so I could change the sheets was horrible.”

Problems with blood pressure drug

Q: I started taking lisinopril for borderline high blood pressure about a year ago. I have had a nagging cough, enlarged tongue and hoarseness for some time.

Last summer, I came down with diarrhea that would not go away. My doctor ran tests and prescribed Lomotil. The tests showed nothing.

About a month ago, I developed a rash, became adversely affected by the sun and had a very bad pins-and-needles sensation on my skin.

I went to still another doctor, and after talking with me for five minutes, she recommended I stop taking lisinopril. I was better from day one. Now the rash is gone, I have my strength back, and my bowels are normal. I am symptom-free and feel like a real idiot for not figuring this out myself. Tell people this medicine can cause some people trouble.

A: Many of the symptoms you experienced (cough, swollen tongue and throat, diarrhea, rash, photosensitivity and paresthesia, i.e., pins-and-needles) are side effects of lisinopril and similar blood pressure drugs. We wish doctors would recognize such side effects when patients report them. A swollen tongue or throat could become life-threatening.

Borderline high blood pressure does not always require medication. As you discovered, such drugs can cause mischief. A thorough analysis by the Cochrane Collaboration found, however, that they don’t offer the expected benefits of protecting against cardiovascular disease and prolonging life unless blood pressure is actually high (Cochrane Library, Aug. 15, 2012).

Reach Joe and Terry Graedon at PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

Hide Comments

This affects comments on all stories.

Cancel OK

The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.

Have a news tip? You can send it to a local news editor; email local@charlotteobserver.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.

  Read more



Quick Job Search
Salary Databases
CharlotteObserver.com